ClickCease

Guide to Opioid Overdose

Renaissance Recovery logo

By: Renaissance Recovery

Medically Reviewed by: Diana Vo, LMFT

Last Updated: 7/1/2021

an image of two women talking about opioid overdose

Authored By: Joe Gilmore

Table of Contents

Opioid overdose can occur for a variety of reasons and can even be fatal.

This class of drug includes prescription painkillers like oxycodone and hydrocodone, as well as heroin and fentanyl.

Opioid painkillers are prescribed to manage pain following surgery or injury. Opioids are also commonly prescribed to treat severe pain from conditions like cancer. Over the past two decades, opioids have also been increasingly prescribed for the management of chronic pain.

Despite the problem these drugs present, there are treatment options like opiate rehab programs and substance abuse treatment programs in place to help those who are dealing with this type of addiction.

What is Opioid Overdose

When used short-term and precisely as prescribed, opioid painkillers are considered generally safe.

Unfortunately, opioids also carry a high potential for abuse and addiction, as evidenced by an opioid epidemic that has ravaged the United States for more than twenty years. Sustained opioid use also heightens the risk of opioid overdose.

Opioids impact the area of your brain that regulates breathing. If you take a high dose of opioids, this can trigger an overdose, with breathing slowing or stopping, sometimes fatally.

Overdoses occur for many reasons, including:

  • Using opioids to get high
  • Mixing opioids with alcohol, other medications, or illicit drugs
  • Taking opioids prescribed for someone else
  • Using more opioids than prescribed, whether deliberately or accidentally
  • Overdosing while engaging with medication-assisted treatment (MAT)

The number of opioid overdoses has increased over recent years. This is in large part due to the increased use of opioids for the management of chronic pain, as well as the emergence of highly potent synthetic opioids like fentanyl dominating the black market.

In the US, there was a 120% increase in the number of fatal opioid overdoses between 2010 and 2018, according to CDC data.

The same data shows that two-thirds of overdose deaths related to opioids involved fentanyl or a fentanyl analog in 2018.

Research shows that overdose deaths increased substantially during the COVID-19 pandemic. These deaths primarily involved synthetic opioids like fentanyl.

Signs of Opioid Overdose

It can sometimes be tough to differentiate between someone who is very high and someone who is experiencing an opioid overdose – more on that below.

If in doubt, though, treat the situation as a potential overdose to err on the side of caution. You could literally save someone’s life by intervening.

When someone is very high, whether from using heroin or a heavy dose of prescription opioids, look for the following signs:

  • Nodding in and out of consciousness
  • Pupils contracting
  • Muscles slackening
  • Slurring speech
  • Scratching excessively

The following are markers of an opioid overdose:

  • Unresponsiveness to outside stimulus
  • Loss of consciousness
  • Slow and shallow breathing
  • Breathing completely stopped
  • Awake yet unable to talk
  • Skin turning blue or grayish, depending on skin tone
  • Choking sounds
  • Vomiting
  • Pale, clammy face
  • Limp body
  • Lips and fingernails turning deep blue
  • Slow and erratic pulse
  • Absence of pulse

If you notice someone using opioids making strange sounds while sleeping, you should attempt to wake them. Mistaking overdosing for snoring could mean the difference between life and death.

While opioid overdose can be fatal, it’s rare for someone to die immediately. In most cases, people survive opioid overdoses because someone else intervened.

Opioid Overdose Symptoms

One of the most challenging aspects of the signs and symptoms of opioid overdose is the way it can be difficult to distinguish whether someone is high or overdosing on opioids.

If someone is high on opioids, expect the following:

  • Muscles become increasingly relaxed
  • Speech is slurred or slowed down
  • The person looks sleepy
  • They are nodding
  • The person responds to stimulation like pinching or yelling

If someone is overdosing on opioids, by contrast, expect the following:

  • Breathing becomes infrequent stops altogether
  • You can hear deep gurgling (death rattle)
  • Skin is pale and clammy
  • They are nodding more heavily than when high
  • The person does not respond to stimulation at all

Opioid Overdose Treatment

When taken other than as prescribed, opioids can cause death by overdose. This occurs when breathing slows, and eventually stops.

Swift response to opioid overdose – including administering naloxone and summoning medical assistance – can save someone from brain injury and possibly even death.

What does naloxone do, then?

Opioid Overdose Medications

Naloxone is an opioid antagonist that reverses opioid overdose.

The mechanism of action blocks opioids, whether heroin or prescription painkillers, from binding to the opioid receptors in your brain. At the same time, naloxone reverses respiratory depression, a by-product of opioid overdose.

Naloxone can be administered using the following delivery routes:

  • Intravenous
  • Intranasal
  • Intramuscular
  • Subcutaneous

This medication gets to work quickly, in anywhere from 2 to 10 minutes. This depends on the type of opioids used, the person’s metabolism, and the amount of opioids used.

Usually, naloxone will wear off before the opioids taken wear off. This means it’s vital to monitor a person closely after naloxone has been administered. This is doubly important when the overdose involves a longer-acting opioid like oxycodone or morphine controlled-release pills. In this case, it is sometimes necessary to deliver naloxone by a continuous intravenous infusion.

Fortunately, naloxone has no potential for abuse. It is not possible to get high on naloxone, and the medication has no effect if there are no opioids in your system.

With no serious side effects, naloxone is a powerful weapon against opioid overdose and a medication the World Health Organization considers essential to a properly functioning healthcare system.

Opioid Treatment at Renaissance Recovery

The best way to avoid opioid overdose is to take action and engage with a treatment program for opioid use disorder before things reach the stage of overdosing.

Whether you’re addicted to prescription opioid painkillers, heroin or fentanyl, we have a selection of evidence-based outpatient programs to help you reclaim the life opiates stole from you.

Medication-assisted treatment (MAT) makes use of FDA-approved medications to help ease the intensity of opioid withdrawal symptoms, while at the same time minimizing cravings. MAT is always most effective when bolstered by talk therapies like CBT (cognitive behavioral therapy). Alongside this integrated treatment, you’ll also have access to a range of holistic therapies and vocational development programs.

By the time you complete your outpatient program, you’ll be ready to step down to a less intensive level of outpatient treatment, or to reintegrate with daily living.

To get things started, reach out to the friendly Renaissance admissions team at 844.912.2284 and learn more about opioid overdose and what you can do to prevent it at our California rehab.

an image of medication
Addiction and Recovery

The Dangers of Self-Medication

The past year has been a rollercoaster of stress, anxiety, and distress for many, but self-medication with drink or drugs can easily inflame your existing

Read More »
an image of statistics representing California drug use statistics
Addiction and Recovery

California Drug Use Statistics

It’s always useful to know how drug abuse statistics in your state compare to those in other states. According to NIDA data, drug use by

Read More »

Share this article

Share on facebook
Share on twitter
Share on email
an image of a client

Pat C

“I owe my life and my happiness to these people. October 8th, 2019 marked two years of sobriety for me, and prior to finding Renaissance I hadn’t had 24 hours sober in nearly 20 years.”

an image of a client

Paige R

“They truly cared for me and the other people that I served with! From this group, I have made 8 new brothers and friends for life! We have continued on, after the program, to take care of each other”

an image of a client

Courtney S

“Great staff who took the time to get to know me. They have a lot of experience in this field and have first hand experience with what I was going through. IOP is outstanding and really built up a ton of great relationships and found this program to be a ‘breath of fresh air’.”

Diana Vo, LMFT

Diana is an addiction expert and licensed marriage and family therapist who has been in the field of mental health for over 10 years.

Joseph Gilmore

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country